Missouri, 2010

Winter Storm in Missouri, March 20 to 21, 2010

March 20 to 21, 2010 · NWS SGF · 19 events in 19 counties and zones

An intense storm system brought heavy snow along with accumulating sleet and freezing rain to southeast Kansas and southwest Missouri. Snow accumulations of 4 to 10 inches west of the Highway 65 corridor with locally higher accumulations near one foot in southeast Kansas and west central Missouri.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

An intense storm system brought heavy snow along with accumulating sleet and freezing rain to southeast Kansas and southwest Missouri. Snow accumulations of 4 to 10 inches west of the Highway 65 corridor with locally higher accumulations near one foot in southeast Kansas and west central Missouri. The snow was preceded by a period of sleet across southwest Missouri. Precipitation transitioned to freezing rain as the event ended with ice accretion of one eighth to one quarter of an inch across far southwest Missouri.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Mar 20, 6:10 AM CST, 1 hour 50 minutes earlier.

Area forecast discussion, Mar 20, 6:10 AM CST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
710 AM CDT SAT MAR 20 2010

...UPDATE TO AVIATION...

.DISCUSSION...

A SIGNIFICANT WINTER STORM IS TAKING SHAPE ACROSS THE CENTRAL
PLAINS.  A STRONG SHORTWAVE CONTINUES TO DIG INTO WESTERN KANSAS AND
OKLAHOMA.  WIDESPREAD CLOUD COVER AND PRECIPITATION ARE FORMING
ALONG THE FRONTAL BOUNDARY THAT EXTENDS FROM EASTERN OKLAHOMA
NORTHWARD TO ILLINOIS.  THE PRIMARY CHALLENGE WITH THIS EVENT WILL
BE FORECASTING PRECIPITATION TYPE.  A SHALLOW COLD AIR MASS IS
MOVING SOUTHWARD BEHIND THE FRONT.  BY LATE ON SATURDAY THROUGH THE
DAY ON SUNDAY...THE SURFACE LOW WILL INTENSIFY AND TRACK ACROSS
NORTHERN ARKANSAS.  THIS AREA OF LOW PRESSURE WILL WRAP COPIOUS
AMOUNTS OF WARM MOIST AIR OVER THE TOP OF THE SHALLOW COLD
AIRMASS IN PLACE OVER THE CWA. MODEL SOUNDINGS CONSISTENTLY SHOW
THAT...OVER CENTRAL MISSOURI...A STRONG WARM NOSE WILL FORM ALOFT
AND THAT THE LOW LEVEL AIRMASS WILL NOT FALL WELL BELOW FREEZING.
THE PRESENCE OF THE STRONG WARM AIR ALOFT WILL CAUSE MUCH OF THE
PRECIPITATION TO FALL AS RAIN. THE DEPTH AND TEMPERATURE OF THE
LOW LEVEL COLD AIR SUGGEST THAT MELTED HYDROMETERS WILL LIKELY
REACH THE SURFACE AS LIQUID. WITH WARM GROUND TEMPERATURES OVER
THE PAST TWO DAYS...SIGNIFICANT SURFACE FREEZING WILL BE
DIFFICULT. HOWEVER...SOME MINOR ICE ACCUMULATIONS CAN BE EXPECTED
ON ELEVATED SURFACES. FURTHER TO THE WEST...SURFACE TEMPERATURES
BEHIND THE FRONT WILL FALL WELL BELOW FREEZING AND THE WARM NOSE
ALOFT WILL NOT RISE SIGNIFICANTLY ABOVE FREEZING. THIS WILL RESULT
IN HEAVY SNOWFALL LONG THE MISSOURI KANSAS BORDER ALONG AND WEST
OF THE HIGHWAY 71 CORRIDOR. PRECIPITATION IS EXPECTED TO END EARLY
MONDAY MORNING AS THE LOW PRESSURE CENTER EXITS THE AREA.
TEMPERATURES WILL RECOVER TO NEAR 60 FOR TUESDAY THROUGH THURSDAY
WITH RIDGING MOVING INTO THE AREA BEHIND THE PASSING LOW.
HOWEVER...ANOTHER SHORTWAVE TROUGH WILL APPROACH THE AREA FOR
FRIDAY BRINGING ANOTHER CHANCE FOR PRECIPITATION.

KARDELL

&&

.AVIATION...

PRECIPITATION WILL CONTINUE TO OVERSPREAD SOUTHWEST MISSOURI THIS
MORNING AND WILL THEN CONTINUE INTO SUNDAY. MIXED PRECIPITATION IS
INITIALLY EXPECTED AT KJLN EARLY THIS MORNING. ANY MIXED
PRECIPITATION IS THEN EXPECTED TO CHANGE TO ALL SNOW BY MID
MORNING. KEPT LIGHT SNOW AND IFR CONDITIONS GOING INTO
SUNDAY...BUT THERE WILL BE PERIODS OF HEAVIER SNOW AND LIFR
CONDITIONS. DID NOT INCLUDE LIFR AT THIS TIME AS CONFIDENCE IN
TIMING IS LOW. PRECIPITATION TYPE AT KSGF IS ALSO A CONCERN AS
TEMPERATURES HOVER AROUND FREEZING THROUGH TONIGHT. CURRENT
THINKING IS RAIN WILL BE THE MAIN PRECIPITATION TYPE UNTIL EARLY
THIS EVENING AS TEMPERATURES REMAIN JUST ABOVE FREEZING. THEN
INSERTED FREEZING RAIN INTO THE KSGF TAF STARTING AROUND MID
EVENING. CONFIDENCE IS LOW ON THE EXACT TIMING OF THE
CHANGEOVER...SO AMENDMENTS MAY BE NEEDED. EITHER WAY...IFR WILL
PREVAIL. FINALLY...KEPT KBBG AS ALL RAIN WITH MVFR CONDITIONS
DETERIORATING TO IFR BY MID MORNING.

SCHAUMANN

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLOOD WATCH THROUGH MONDAY MORNING FOR MOZ055>058-066>071-
     077>083-088>098-101>106.

     WINTER WEATHER ADVISORY FROM 1 PM THIS AFTERNOON TO 7 PM CDT
     SUNDAY FOR MOZ056-057-068-069-079>081-089-090-094-095-102-
     103.

     WINTER STORM WARNING UNTIL 7 PM CDT SUNDAY FOR MOZ055-066-067-
     077-078-088-093-101.

KS...FLOOD WATCH THROUGH MONDAY MORNING FOR KSZ073-097-101.

     WINTER STORM WARNING UNTIL 7 PM CDT SUNDAY FOR KSZ073-097-101.

&&
Hazardous weather outlook, Mar 20, 4:40 AM CST, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
540 AM CDT SAT MAR 20 2010

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-211045-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
540 AM CDT SAT MAR 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

A WINTER STORM WILL BRING THE POTENTIAL FOR SIGNIFICANT WINTER
PRECIPITATION AND FLOODING THIS WEEKEND.

SNOW ACCUMULATIONS ARE EXPECTED FOR EXTREME SOUTHEAST KANSAS AND
PORTIONS OF WESTERN MISSOURI. THE HEAVIEST AMOUNTS...RANGING FROM
FOUR TO SEVEN INCHES WILL OCCUR ALONG AND WEST OF A LINE FROM
ANDERSON UP TO TRUMAN LAKE. SIGNIFICANT TRAVEL IMPACTS WILL BE
POSSIBLE ALONG THE HIGHWAY 71 CORRIDOR. FURTHER EAST NEAR THE
HIGHWAY 65 CORRIDOR...PRECIPITATION WILL PRIMARILY FALL AS RAIN
AND FREEZING RAIN WITH MINOR ICE ACCUMULATIONS OF LESS THAN 2
TENTHS OF AN INCH.

IN ADDITION...HEAVY RAINFALL AMOUNTS OF ONE TO THREE INCHES COULD
RESULT IN FLOODING OF SMALL STREAMS...LOW WATER CROSSINGS AND
MAIN STEM RIVERS.

THOSE WITH TRAVEL PLANS SHOULD CLOSELY CONTINUE TO MONITOR
NATIONAL WEATHER SERVICE OUTLOOKS AND FORECASTS FOR THE LATEST
UPDATES. THIS WINTER STORM WILL IMPACT ADJACENT AREAS OF
NORTHEAST OKLAHOMA...EASTERN KANSAS AND NORTHWEST MISSOURI.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SNOWFALL WILL END ACROSS THE AREA MONDAY MORNING. NO OTHER
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

KARDELL

In the hours before

Local storm report, Mar 20, 6:07 AM CST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
707 AM CDT SAT MAR 20 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0703 AM     SNOW             APPLETON CITY           38.19N 94.03W
03/20/2010  M1.0 INCH        ST. CLAIR          MO   CO-OP OBSERVER

&&

LDOOLEY
Local storm report, Mar 20, 6:11 AM CST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
711 AM CDT SAT MAR 20 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0703 AM     SNOW             FORT SCOTT              37.84N 94.71W
03/20/2010  M1.0 INCH        BOURBON            KS   EMERGENCY MNGR

&&

LDOOLEY
Local storm report, Mar 20, 7:54 AM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
854 AM CDT SAT MAR 20 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0851 AM     FREEZING RAIN    CARL JUNCTION           37.18N 94.57W
03/20/2010  E0.00 INCH       JASPER             MO   TRAINED SPOTTER

            MINOR GLAZE OF ICE BEGINNING TO DEVELOP ON ELEVATED
            SURFACES DUE TO FREEZING RAIN

&&

WISE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 winter storm. Local standard time, as filed.

Winter Storm, Barton

When
March 20, 8:00 AM CST to March 21, 1:00 PM CST
Where
Barton forecast zone
Reported by
Law Enforcement
Coordinates
37.502, -94.347 (the zone’s center; the record gives no point)

Snow accumulations of 6 to 10 inches and minor ice accumulations were reported.

Winter Storm, Benton

When
March 20, 8:00 AM CST to March 21, 9:00 AM CST
Where
Benton forecast zone
Reported by
Law Enforcement
Coordinates
38.295, -93.288 (the zone’s center; the record gives no point)

Snow accumulations of 4 to 8 inches and minor ice accumulations were reported.

Winter Storm, St. Clair

When
March 20, 8:00 AM CST to March 21, 12:00 PM CST
Where
St. Clair forecast zone
Reported by
Law Enforcement
Coordinates
38.037, -93.776 (the zone’s center; the record gives no point)

Snow accumulations of 6 to 10 inches and sleet accumulations up to one quarter of an inch were reported.

Winter Storm, Vernon

When
March 20, 8:00 AM CST to March 21, 12:00 PM CST
Where
Vernon forecast zone
Reported by
Law Enforcement
Coordinates
37.851, -94.342 (the zone’s center; the record gives no point)

Snow accumulations of 6 to 10 inches and minor sleet accumulations were reported.

Winter Storm, Jasper

When
March 20, 10:00 AM CST to March 21, 2:00 PM CST
Where
Jasper forecast zone
Reported by
Law Enforcement
Coordinates
37.204, -94.341 (the zone’s center; the record gives no point)

Snow accumulations of 5 to 9 inches, sleet accumulations up to one quarter of an inch lead along with minor ice accumulations were reported.

Winter Storm, McDonald

When
March 20, 1:00 PM CST to March 21, 2:00 PM CST
Where
McDonald forecast zone
Reported by
Law Enforcement
Coordinates
36.629, -94.348 (the zone’s center; the record gives no point)

Snow accumulations of 2 to 5 inches were combined with sleet accumulations of one quarter of an inch and freezing rain accumulations up to one quarter of an inch.

Winter Storm, Newton

When
March 20, 1:00 PM CST to March 21, 2:00 PM CST
Where
Newton forecast zone
Reported by
Law Enforcement
Coordinates
36.906, -94.339 (the zone’s center; the record gives no point)

Snow accumulations of 3 to 6 inches were combined with sleet accumulations up to one quarter of an inch to make driving dangerous.

Winter Storm, Cedar

When
March 20, 2:00 PM CST to March 21, 2:00 PM CST
Where
Cedar forecast zone
Reported by
Law Enforcement
Coordinates
37.724, -93.857 (the zone’s center; the record gives no point)

Snow accumulations of 6 to 10 inches and up to one quarter inch of sleet were reported.

Winter Storm, Hickory

When
March 20, 2:00 PM CST to March 21, 12:00 PM CST
Where
Hickory forecast zone
Reported by
Law Enforcement
Coordinates
37.941, -93.321 (the zone’s center; the record gives no point)

Snow accumulations of 4 to 8 inches combined with sleet accumulations up to one quarter of an inch and minor ice accumulations made travel dangerous.

Winter Storm, Dade

When
March 20, 3:00 PM CST to March 21, 2:00 PM CST
Where
Dade forecast zone
Reported by
Law Enforcement
Coordinates
37.432, -93.850 (the zone’s center; the record gives no point)

Snow accumulations of 5 to 10 inches and up to one quarter inch of sleet were reported.

Winter Storm, Lawrence

When
March 20, 3:00 PM CST to March 21, 2:00 PM CST
Where
Lawrence forecast zone
Reported by
Law Enforcement
Coordinates
37.106, -93.833 (the zone’s center; the record gives no point)

Snow accumulations of 4 to 8 inches were combined with sleet accumulations up to one quarter of an inch. Freezing rain also lead to ice accumulations up to one quarter of an inch.

Winter Storm, Barry

When
March 20, 4:00 PM CST to March 21, 1:00 PM CST
Where
Barry forecast zone
Reported by
Law Enforcement
Coordinates
36.710, -93.829 (the zone’s center; the record gives no point)

Snow accumulations of 2 to 6 inches were combined with ice accumulations of one eighth to one quarter of an inch made roads dangerous and resulted in scattered power outages.

Winter Storm, Camden

When
March 20, 4:00 PM CST to March 21, 12:00 PM CST
Where
Camden forecast zone
Reported by
Law Enforcement
Coordinates
38.027, -92.766 (the zone’s center; the record gives no point)

Snow accumulations of 2 to 6 inches combined with one quarter inch of sleet and minor ice accumulations made travel dangerous.

Winter Storm, Dallas

When
March 20, 4:00 PM CST to March 21, 2:00 PM CST
Where
Dallas forecast zone
Reported by
Law Enforcement
Coordinates
37.680, -93.024 (the zone’s center; the record gives no point)

Snow accumulations of 2 to 6 inches combined with ice accumulations of one eighth of an inch made travel dangerous.

Winter Storm, Greene

When
March 20, 4:00 PM CST to March 21, 2:00 PM CST
Where
Greene forecast zone
Reported by
Law Enforcement
Coordinates
37.258, -93.342 (the zone’s center; the record gives no point)

Snow accumulations of 2 to 6 inches combined with ice accumulations of one quarter of an inch made travel dangerous.

Winter Storm, Morgan

When
March 20, 4:00 PM CST to March 21, 10:00 AM CST
Where
Morgan forecast zone
Reported by
Law Enforcement
Coordinates
38.424, -92.886 (the zone’s center; the record gives no point)

Snow accumulations of 3 to 6 inches along with sleet accumulations up to one quarter of an inch and minor ice accumulations made travel dangerous.

Winter Storm, Polk

When
March 20, 4:00 PM CST to March 21, 2:00 PM CST
Where
Polk forecast zone
Reported by
Law Enforcement
Coordinates
37.617, -93.400 (the zone’s center; the record gives no point)

Snow accumulations of 3 to 6 inches along with sleet accumulations of one quarter of an inch and cce accumulations of one quarter of an inch made travel dangerous.

Winter Storm, Stone

When
March 20, 6:00 PM CST to March 21, 3:00 PM CST
Where
Stone forecast zone
Reported by
Law Enforcement
Coordinates
36.747, -93.456 (the zone’s center; the record gives no point)

Snow accumulations of 6 to 10 inches and minor sleet accumulations were reported.

Winter Storm, Christian

When
March 20, 7:00 PM CST to March 21, 2:00 PM CST
Where
Christian forecast zone
Reported by
Law Enforcement
Coordinates
36.970, -93.189 (the zone’s center; the record gives no point)

Snow accumulations of 6 to 10 inches, one quarter inch of sleet and minor ice accumulations were reported.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2010Every state in 2010This day in weather historyWarnings in Missouri, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 213244, 213246, 213265, 213266, 213258, 213260, 213263, 213248, 213257, 213251, 213259, 213240, 213247, 213253, 213254, 213262, 213264, 213267, 213249.